Written by EJ Wright, MD
This post first appeared on REBEL Cast
Welcome to the EMRA Basics of Emergency Medicine Podcast. I am your host EJ Wright, and the following series is an all encompassing approach to the most common chief complaints in the ED based on the well known EMRA Basics of Emergency Medicine, A Chief Complaint-Based Guide. Each cast will highlight myself and a guest attending physician as we take new learners through the differentials, red flags, physical exam findings, and a sample presentation that you need to know to treat patients in the ED.
Written by Christopher Hart, DO
This post first appeared on REBEL EM
Introduction: Acetaminophen, N-acetyl-p-aminophenol, or APAP, is one of the most commonly used medications worldwide. While it is generally safely used, overdose can result in the development of liver failure due to APAP’s hepatotoxic metabolites. Hepatic necrosis is preventable in overdose with timely administration of N-acetyl-cysteine (NAC) which restores glutathione reserves, allowing for safe excretion of these hepatotoxic metabolites. NAC use is based on plotting APAP levels, on the Rumack-Matthew nomogram.
Intravenous NAC therapy includes:
1. An initial dose of 150 mg/kg over 1 hour,
2. A second dose of 50 mg/kg over 4 hours,
3. And a final infusion of 100 mg/kg over 16 hours.
However, it is unclear if this dosing regimen is adequate for the treatment of massive overdoses (>32g or concentrations >300 mcg/mL).
Clinical Question: Will increasing the third dose of IV NAC decrease the risk of hepatotoxicity in massive APAP overdose?
CC: BIB BLS for “Psych Evaluation” HPI: 46-year-old female w/ PMH of asthma, SLE, RA and seizure disorder presents to the emergency department by BLS for evaluation. Patient states, “I don’t like people accusing me of doing things I didn’t do, I only took 2 Percocet and that’s it!” Patient states that she has been …
Read more “Case of the Week COW#16”
Hi all. I wanted to bring to your attention a great case. The case was a young woman with relative euglycemic diabetic ketoacidosis. This diagnosis used to be quite rare and associated with pregnancy or very poor PO intake. However, with the use of SGLT2 inhibitors (which this young woman was taking) the incidence is increasing. The diagnosis highlights some very important factors about the treatment of DKA.
In comes a 34-year-old male who is obtunded with pinpoint pupils and breathing at five times a minute; likely due to heroin abuse. He wakes up after Narcan is appropriately administered, but now he wants to leave. What is the risk of death if he leaves? Do we restrain him against his will to monitor him …
Read more “AMA after Narcan – Is it safe?”
Emergency medicine has to be one of the most diverse fields of medicine out there. Each day is a whirlwind of activity and patients, ranging from cardiac arrests down to the broken fingernail. Not only are we responsible for the most critically ill, the walking wounded and the patients that have nowhere else to go, but also are faced with the complications encountered in the outpatient setting. This could be a patient fresh from the chiropractor that is having neck pain, can’t move their arm and now have a carotid dissection; or a patient from a outpatient surgi-center that had local anesthesia but is now seizing; or in the case below a patient that underwent an elective abortion and now is hypotensive and bradycardic.
In this installment of the Tox Box Journal Club we are going over three articles reviewed at the NYC Poison Control Center in Manhattan last week. Two of the articles discuss utility of lipid emulsion therapy in animal models and a third on the deleterious effects of methotrexate dosing errors in Australia.
Newer second generation sulfonylureas are used extensively for treating type-2 diabetes mellitus (i.e. glyburide, glipizide, glimepiride and gliclazide). They are rapidly absorbed and reach peak plasma concentration typically within 2-4 hours; and have a duration of action up to 24 hours long. In 2010, the American Association of Poison Control centers reported nearly 4,000 cases …
Read more “Octreotide for sulfonylurea poisoning”